Spotting after period can be a stressful and frustrating experience because you do not have an idea as to the cause of the spotting. The length of a healthy menstrual cycle is usually between 28 and 34 days. The menstrual bleeding lasts between 3 and 5 days. However, it is not fixed as every female’s cycle is different in one or the other way. Spotting week after period is usually normal. However, you should visit your physician if the bleeding is heavy because it can indicate an underlying medical illness.
What Are the Causes of Spotting a Week after Period?
1. Old uterine tissue and blood: If there is brown spotting a week after your regular period, it would most often imply that some of the menstrual blood and tissue were not expelled properly out of your uterus. It is only natural for them to be expelled in the form of spotting.
2. Unregulated and fluctuating menstrual cycles: Bleeding a week after period is common in teenage girls as their bodies are still getting adjusted to the hormonal changes of puberty. It may take a couple of months to years till their bodies get adjusted to a normal menstrual pattern.
3. Rough sex or deep penetration during a sexual intercourse: Having sex soon after completion of menses may cause slight bleeding or spotting which usually occurs due to deep penetration of the penis. The penis of your partner may hit the cervix and lead to physical injury resulting in slight bleeding or spotting which may be accompanied with slight pain. Slight irritation of the vagina during sexual intercourse can also lead to mild spotting in females approaching menopause due to vaginal dryness.
4. Infections: Yeast infection due to Candida albicans and bacterial vaginosis (bacterial infection) are two of the most common infections of the vagina occurring in females. You may notice a pink or brown colored foul smelling discharge a few days after periods if you are suffering from these infections.
5. Oral Contraceptives: Hormone-containing birth control pills may cause some effects on the normal functioning of a female’s body. Therefore, a female who has just started or stopped using oral contraceptives may have bleeding a week after period. The pill may quicken or delay the menstrual cycles as the female’s body tries to get adjusted to the increased levels of the hormones. After that time the bleeding or spotting may stop.
6. Intrauterine device (IUD): Using an IUD or intrauterine device as a contraceptive can also lead to irregular bleeding during menses or spotting or bleeding week after period or at other times between periods. For females who use an IUD containing hormones (Skyla, Mirena), this adverse effect most commonly occurs during the initial three to six months. Those females using copper Intrauterine device (ParaGard) are more prone to have heavy bleeding in comparison to those using hormonal IUD. Though the symptom of heavy bleeding reduces when the IUD is used continuously, intermenstrual bleeding or spotting can persist.
7. Cervical, vaginal and uterine polyps: Polyps are non-cancerous or benign growths that may grow in the cervix, vagina or uterus. Sometimes they burst and lead to mild bleeding or spotting after period.
8. Uterine fibroids: Fibroids are benign growths in the uterus. The majority of the fibroids are mild in nature. Sometimes fibroids may cause bleeding or spotting a week after period or at other time. However, fibroids if become large should be removed immediately.
9. Uterine, cervical and certain kinds of cancer of the ovaries: These types of cancer may also lead to bleeding or spotting week after period.
10. Bleeding disorder: Females suffering from bleeding disorders may have heavy bleeding during menses and spotting between periods.
11. Certain medicines: Certain medicines may also cause spotting a week after period or at other times between periods including: tamoxifen-the drug used for breast cancer, also referred to as Nolvadex; anticoagulants, including clopidogrel (Plavix), warfarin (Plavix), apixaban (Eliquis), dabigatran (Pradaxa) and rivaroxaban (Xarelto).
What to Do about Spotting Between Periods?
If you have spotting after period you can take many steps for the correction of the underlying problem. There are various treatment options that you may choose from such as hormonal therapy that requires taking birth control pills to regulate hormonal imbalance, shrink growths of uterus and remove cysts of ovaries. Your doctor may remove large fibroids, polyps or cysts through surgery.
Below are some things that you can do to prevent spotting a week after period:
Take oral contraceptives as per the direction of your physician. It will help regulate your hormonal balance. However, take care to never restart or stop without your doctor’s advice. Also, ensure to take the pill at the same time each day.
You should stop your intake of aspirin as it being a blood thinner may cause spotting after period.
Getting regular pap smears will help diagnose a problem especially cervical cancer in its early stages.
Keep your weight in check. It will help reduce your risk of having uterine cancer which is a common occurrence in post menopausal females.
You can consider changing your birth control methods. If you notice spotting after period due to an intrauterine device, consider changing it to oral contraceptives.
Manage your stress levels. Excessive levels of emotional stress can alter your menstrual cycle leading to irregular spotting. You can try various relaxation techniques such as yoga, meditation, deep breathing, visualization and aerobics to calm yourself.
Keep a record of dates of your menstrual cycle. Also record any spotting or bleeding after periods and mention how heavy it was. Consult with your physician to determine the underlying cause of the problem.